Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 11:07 PM EDT for Berkeley County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 11:07 PM EDT (03:07 UTC)
- Expired
- May 8, 1998, 12:10 AM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 11:45 PM EDT | Thunderstorm Wind 50 | Moncks Corner, SC | Powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 9:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
771 WUUS1 KCHS 080306 RRA SVRCHS SCC015-080410- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1107 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BERKELEY COUNTY IN SOUTH CAROLINA * UNTIL 1210 AM EDT * AT 1105 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE SANTEE COOPER LAKES... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONKS CORNER AT 1115 PM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. SLB/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM EDT, 8 hours 22 minutes earlier.
Area forecast discussion, May 7, 2:45 PM EDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT THU MAY 7 1998 LOW LEVEL JET OF 35-40 KT WILL BE ACROSS S COASTAL SC/SERN GEORGIA THROUGH MUCH OF THE OVERNIGHT PERIOD AS UPPER LEVEL DYNAMICS MOVE INTO PLACE FOR THE NEXT ROUND OF SIGNIFICANT/ POTENTIALLY SEVERE WEATHER. WITH DEWPOINTS REMAINING IN THE MIDDLE 60S TO AROUND 70... WOULD LIKE TO LEAVE IN FEW POSSIBLY SEVERE TONIGHT. CWF...WILL CONTINUE CURRENT TREND WITH WINDS AND SEAS. .CHS...SCA CAPE ROMAIN TO SAVANNAH. CHS AIRPORT 067/085/063/084 731 CHS CITY 070/083/068/081 SAV AIRPORT 068/086/064/086 731 JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:23 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 62 min |
| May 8, 1:35 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.